ST. GEORGE — Local residents who purchased a brand of artificial tears from Walmart or Amazon may want to check their medicine cabinet.
Two companies are voluntarily recalling their brand of artificial tears and the Centers for Disease Control and Prevention has warned that using them could cause vision loss or even death. The CDC says 55 people overall in 12 states – including Utah – have been infected with an antibiotic-resistant bacteria that has been linked to the drops. Several of the patients developed vision loss and one died.
The CDC says 85% of the patients reported using the EzriCare Artificial Tears sold at Walmart between May 2022 and January of this year. The same brand is sold as Delsam Pharma Artificial Tears on Amazon.
“Patients and healthcare providers should immediately discontinue using EzriCare artificial tears pending additional guidance from CDC and the Food and Drug Administration (FDA),” a statement from the CDC said. “Patients who used EzriCare Artificial Tears and who have signs or symptoms of an eye infection, such as discharge from the eye, eye pain or discomfort, redness of the eye or eyelid, feeling of something in the eye, increased sensitivity to light or blurry vision should seek timely medical care.”
The FDA has, in turn, issued a voluntary recall of the artificial tears products manufactured by Global Pharma Healthcare, based in India, and placed their company on an import alert.
“FDA recommended this recall due to the company’s current good manufacturing practice violations, including lack of appropriate microbial testing, formulation issues and lack of proper controls concerning tamper-evident packaging,” the FDA said in a statement.
The CDC says the bacterium in question is the rod-shaped Pseudomonas aeruginosa, which has been associated with serious disease including ventilator-assisted pneumonia. Antibiotics and other drugs have proven ineffective against it, requiring more advanced hospitalized treatment for those infected.
Global Pharma, in a statement, said the link to their product is circumstantial but is nonetheless complying with the recall.
“We are not aware of any testing that definitively links the Pseudomonas aeruginosa outbreak to EzriCare Artificial Tears,” Global Pharma said in the statement. “Nonetheless, we immediately took action to stop any further distribution or sale of EzriCare Artificial Tears.”
The CDC says its own laboratory testing has confirmed the presence of the bacteria in bottles of EzriCare Artificial Tears.
The CDC says anyone who has used the product should seek immediate medical care if they exhibit any of the following symptoms:
- Yellow, green or clear discharge from the eye.
- Eye pain or discomfort.
- Redness of the eye or eyelid.
- Feeling of something in your eye (foreign body sensation).
- Increased sensitivity to light.
- Blurry vision.
Those needing more information about the recall can call the FDC at 1-800-232-4636.
Copyright St. George News, SaintGeorgeUtah.com LLC, 2023, all rights reserved.